Diabetes complications

Intoxication in diabetes: signs of poisoning

Intoxication of the body is one of the most common complications of diabetes. With him in varying degrees, all patients are suffering from this chronic disease. However, patients with type 1 diabetes are more likely to become intoxicated, in which it proceeds in a more severe form.

But regardless of the type of diabetes without timely medical care, intoxication can lead to serious consequences, including coma.

Therefore, it is so important to be able to detect the increase in the level of toxins in time and to prevent pathological changes in the body.

The reasons

The main cause of intoxication in diabetes mellitus is an increase in blood sugar levels above the mark of 10 mmol / l. This concentration of glucose indicates an acute lack of insulin in the body, which often leads to a severe attack of hyperglycemia.

Most often, the following factors cause a sharp jump in blood sugar: the wrong dose of insulin or skipping its injection, dietary disorders, severe stress and viral diseases. If time does not stop an attack of hyperglycemia in the patient's blood, the concentration of ketone bodies, which are toxins and can cause severe poisoning, begins to increase.

Another reason for the increase in the level of ketone bodies in the blood is hypoglycemia, that is, a sharp drop in the glucose content in the body. This attack often causes an overdose of insulin, a long interval between meals, the use of alcoholic beverages and heavy physical exertion.

If the insulin dose is regularly exceeded, the patient may develop a chronically elevated insulin level in the body, which causes permanent poisoning of the internal cells with toxic substances.

The fact is that with an excess or lack of insulin, the patient's body experiences an acute deficiency of glucose, which is the main source of energy for the cells. In order to somehow compensate for the energy hunger, he begins to process fats, which puts a significant load on the liver.

During lipid metabolism, liver cells release toxic substances into the blood, one of which is acetone.

Acetone acids are extremely dangerous for human health and can cause severe intoxication.

Symptoms

The first symptoms of intoxication in diabetes are in many ways similar to food poisoning, which often leads patients astray. Trying to get rid of unpleasant symptoms, patients take drugs from indigestion, which do not bring them relief.

At this time, the level of ketone bodies in the blood continues to grow, thereby enhancing the toxic effect of toxins on the body. Often, such self-treatment ends with emergency hospitalization of the patient, and in the most severe cases, a coma.

For this reason, it is important for diabetics to be able to distinguish common food poisoning from intoxication with hyperglycemia. This will allow time to make the correct diagnosis and without losing time to begin an adequate treatment.

Symptoms of intoxication in diabetes mellitus:

  1. Severe nausea and vomiting;
  2. Diarrhea up to 10 times a day;
  3. Weakness, malaise;
  4. Headache, dizziness;
  5. Frequent and copious urination;
  6. Great thirst;
  7. Dry skin;
  8. Hard breath;
  9. The smell of acetone from the mouth;
  10. Double eyes;
  11. Painful sensations in the region of the heart;
  12. Inhibited reactions that indicate damage to the central nervous system.

Severe vomiting, diarrhea, and abundant urination lead to a large loss of fluid, which can cause severe dehydration. Signs indicating the development of this condition are dryness and peeling of the skin, cracks in the lips, pain in the eyes, the complete absence of saliva.

During dehydration, the patient's blood acquires a thick and viscous consistency, which further increases the concentration of glucose and exerts a tremendous load on the heart and blood vessels. Such consequences of intoxication pose a particular danger to people suffering from diseases of the cardiovascular system, as they can lead to a heart attack or stroke.

In addition, a high level of acetone has a negative effect on the tissues of the entire urinary system.

Trying to get rid of acetone, the body takes it out with urine, which poisons kidney cells and can lead to severe renal failure.

Treatment

Since in the overwhelming majority of cases, intoxication with diabetes mellitus is caused by elevated blood sugar levels, the main method of its treatment is the injection of short insulin. In severe cases, in order to accelerate the action of the insulin preparation, it is administered into the body through an IV drip or by intravenous injection.

But it is important to emphasize that injections of insulin into the vein should be performed only in the presence of a doctor, as they require special skills and accurate dosage calculation. Otherwise, they can cause a severe attack of hypoglycemia and further increase the intoxication of the body.

With severe vomiting, diarrhea, and abundant urination, the patient should drink as much fluid as possible, which will compensate for the loss of moisture and protect the body from dehydration. It is important to emphasize that in such a condition the patient should drink only mineral water without gas, and not coffee, tea or other beverages.

Also, to improve the condition of the patient during intoxication in diabetes, it is very effective to take Rehydron solution. The instructions for this drug indicated that it is contraindicated in diabetes, because it contains glucose.

But in the treatment of diabetic intoxication, the patient can be used ultrashort insulin and a small amount of glucose will not be dangerous for him. In this case, Regidron helps to effectively cope with two problems at once, namely, to stop the dehydration of the body and remove the ketone bodies.

If a patient does not have a pharmacy under the other, and his condition continues to deteriorate, then it is possible to prepare an analogue of Regidron at home. There are three different recipes for homemade rehydron, which should be taken depending on the cause and degree of intoxication.

With mild intoxication with a small percentage of dehydration. For its preparation will require:

  • 200 ml of warm boiled water;
  • 1 tsp sugar;
  • 1 teaspoon salt.

Mix all ingredients thoroughly and take in small portions.

With intoxication with high blood sugar (hyperglycemia). To cook it you need:

  • 1 liter of warm boiled water;
  • 1 tbsp. salt spoon,
  • 1 tbsp. spoon of drinking soda.

Dissolve components in water and take during the day.

In case of intoxication with a low sugar level (hypoglycemia) or a severe form of dehydration. To make it you need:

  • 0.5 liters of non-hot boiled water;
  • 2 tbsp. spoons of sugar;
  • 2 tbsp. spoons of salt;
  • 0.4 tsp. Of drinking soda.

All components are carefully dissolved in water. Drink the solution in small portions within 24 hours.

When treating children with diabetes, it is very important to observe the correct dosage of medication. A single dose of the solution should be no more than 10 ml. And for children under 4 years old - no more than 5 ml.

Some drugs can increase moisture loss during intoxication. Therefore, at the time of treatment of dehydration, their reception must be completely stopped.

The following medications are not recommended for dehydration:

  1. Diuretics;
  2. ACE inhibitors;
  3. Angiotensin receptor blockers;
  4. Anti-inflammatory drugs, including Ibuprofen.

If, in spite of all the measures taken, signs of intoxication continue to increase, then in this case it is necessary to seek help from a doctor. When the level of ketone bodies rises to a critical point, the patient develops a dangerous condition such as diabetic ketoacidosis, which requires surgical treatment.

If at this time the patient does not provide the necessary medical care, then he may fall into a ketoacidotic coma, which is one of the most dangerous complications of diabetes. It can provoke the development of the most severe pathologies of the body, and in the most severe cases even cause the death of a person.

The video in this article describes intoxication and its effects on the body.

Watch the video: Vitamin D Toxicity Rare in People Who Take Supplements, Mayo Clinic Researchers Report (September 2019).